MHRA advises caution when co-prescribing steroids and HIV-treatment boosters

Concomitant use of corticosteroids with ritonavir or cobicistat should be avoided unless the benefit to the patient outweighs the risk of systemic corticosteroid-related adverse effects.

Pharmacokinetic boosting agents are used with some HIV drugs to prolong their action.  | SCIENCE PHOTO LIBRARY
Pharmacokinetic boosting agents are used with some HIV drugs to prolong their action. | SCIENCE PHOTO LIBRARY

Ritonavir and cobicistat are pharmacokinetic boosters used together with some HIV antiretrovirals to prolong their action. Both drugs are known inhibitors of the CYP3A subfamily.

In its Drug Safety Update the MHRA advises that concomitant use of a corticosteroid metabolised by cytochrome P450 3A (CYP3A) and an HIV-treatment boosting agent is not recommended unless the potential benefit to the patient outweighs the risk. It also advises that there is potential for this interaction to occur even with corticosteroids administered by non-systemic routes (including intranasal, inhaled and intra-articular routes).

If concomitant use of a corticosteroid and ritonavir/cobicistat is considered necessary the patient should be monitored for systemic corticosteroid-related reactions such as adrenal insufficiency, adrenal suppression and Cushing's syndrome. Beclometasone should be used where possible, particularly for long-term use, as it is less dependent on CYP3A metabolism and the potential for adverse corticosteroid effects may be lower.

Evidence base

An EU-wide review identified eight cases worldwide of adrenal suppression during treatment with a cobicistat-containing regimen and subsequent prescription of an inhaled, intranasal or intra-articular corticosteroid. Most reports involved long-term use of corticosteroids (ranging from nine to 12 months), also a known risk factor for adrenal suppression.

Up to November 21, 2016 there were 26 Yellow Card reports of an interaction between triamcinolone and ritonavir, including 18 cases of Cushing's syndrome or cushingoid features and 17 cases of adrenal suppression. In addition, a separate EU-wide review identified two reports of Cushing's syndrome occurring after use of ritonavir with ocular dexamethasone.

The review also noted an increased risk of systemic adrenal effects occurring with both ocular and cutaneous use after intensive or long-term therapy, and also considered these factors to be a risk for interactions with ritonavir.




Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS bulletins

News and updates straight to your inbox.

Prescribing Update: Fortnightly news bulletin
Alert:
Urgent prescribing updates
Spotlight: Disease-themed monthly round-up

Sign me up

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases